Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 110, NWS Sioux Falls, SD

June 24, 1998Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 1998, 10:28 PM CDT for Nobles County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1998, 10:28 PM CDT (03:28 UTC)
Expired
Jun 24, 1998, 11:15 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Nobles County, MN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 6:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3921 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3921 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WUUS1 KFSD 250329 RRA
SVRFSD
MNC105-250415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOBLES COUNTY IN SOUTHWESTERN MINNESOTA

* UNTIL 1115 PM CDT

* AT 1026 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED DAMAGING WINDS 20 MILES WEST OF WORTHINGTON  OR 9 MILES
  SOUTHWEST OF ST KILLIAN MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILMONT                  AROUND 1030 PM CDT
  READING                  AROUND 1030 PM CDT
  WORTHINGTON              AROUND 1040 PM CDT
  KINBRAE                  AROUND 1050 PM CDT
  DUNDEE                   AROUND 1050 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.


AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST
WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 9:05 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 24, 9:05 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT WED JUN 24 1998

DUE TO SVR WX IN THE CWA ATTM...WL NOT BE WORRYING ABOUT UPDTG ZFP. TOR
AND SVR WATCHES STILL IN EFFECT. WL BE UPDATING LATER TO CLEAR THE
WATCHES AS CONDITIONS WARRANT.

.FSD...NONE
GILLISPIE

In the hours before

Local storm report, Jun 24, 8:41 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
841 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    WHITE LAKE                SD   1 INCH HAIL
06/24/98   AURORA

0820 PM    WHITE LAKE                SD   1 INCH HAIL
06/24/98   AURORA

0825 PM    5 SE DELMONT              SD   60 MPH TSTM GUST
06/24/98   HUTCHINSON                     OCCURRED IN SOUTHWEST PART
                                          OF COUNTY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:38 PM CDTSevere Thunderstorm WarningFSDPipestone32 min
Jun 24, 9:41 PM CDTSevere Thunderstorm WarningFSDRock34 min
Jun 24, 9:44 PM CDTSevere Thunderstorm WarningFSDLincoln31 min
Jun 24, 10:04 PM CDTSevere Thunderstorm WarningFSDLyon, Murray46 min
Jun 24, 10:15 PM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone45 min
Jun 24, 11:26 PM CDTSevere Thunderstorm WarningFSDCottonwood34 min
Jun 24, 11:40 PM CDTSevere Thunderstorm WarningFSDNobles35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.